April 30, 2006

Did I find the Solution?

In desperation last night, because the music was so loud and unbearable, I took a PRN, Haldol 5mg. I knew I’d regret it at least a little today, because it would make me feel subjectively dull and that I'd be immediately unable to read. (Why is this? Well, first of all, it does something to my eyes so that they feel antsy and jump around and I can't keep them on any one word, but also it deadens my interest and motivation...or else it doesn’t stimulate them as Zyprexa does, which, mind you, I stopped.) The reason I decided to take it was that I knew all last year I had no problem with hearing music and that was when I was taking Haldol regularly. Also, Haldol was the one thing we stopped just before the music started. I thought, I might as well give it a try, though 5mg probably wouldn't make much difference, seeing as my usual dose was 15mg.

Well, I woke this morning, expecting nothing to have changed...but right away I noticed something weird: no music! I figured, okay, I just got up, it’ll start soon enough...But it didn’t! Okay, a little comes through once in a while, but only a bit, and very low and ignorable and intermittent. I am amazed. It has to be the Haldol, what else could it be? Only yesterday I heard the music so loud and insistent that it played right through our reading and lecture yesterday at Hartford Hospital/Institute of Living! Why would it just stop spontaneously today? No, it's the Haldol, that's a reasonable conclusion, I think. I know it looks obvious. I just have to convince myself of that.

But... again, it was also the Haldol that today prevented me from reading, just as I feared it would. This was the first time I had trouble in several months, ever since getting off the Haldol finally in February or March. My eyes were going nutty and I couldn’t get my mind to want to fix on anything...Until I impulsively took a teensy dose, 2.5 mg, of-- yes, you guessed it, ZYPREXA! An hour later, my eyes were fine and I could read again and felt motivated to. And still no music. Wow! Now is that a good solution or what? The only thing that might still upset the apple cart, but is not necessarily a problem, is: will the tiny dose of Zyprexa (cf normal dose of 10-15mg and my old dose of 35mg) cause weight gain? I’m willing to test it...carefully. Today at least I am not eating more than usual and don’t feel overly drawn to the fridge after having taken just the one pill, so that is a good sign...I will try this again tomorrow and see what happens. If it works consistently, I'll ask Dr O about it, though I know I should have gone through her to begin with...But to he** with that. I had to do something immediately.

But this regimen means I'd be taking four different tiny doses but it seems kinda crazy...I really don't think the Abilify 5mg adds anything or ever has, so I'm gonna ask to be taken off that. The Geodon is my mainstay, so I have to stay on that. The other two are just kinda tweaking things, so I guess that's okay, though I am unhappy about the idea of taking so many drugs of the same class. It really is necessary, and they aren't redundant. Each does something different, as I've so clearly pointed out.

So ends the long saga of my mysterious music, I trust and believe. I hope it never again becomes such a problem. Thanks to the many who wrote e-mail or commentary encouraging me. I really appreciated it.


Posted by pamwagg at April 30, 2006 01:10 PM


I'm glad the medicine is working for you, how wonderful! I guess medicine is an art and a science, and sometimes getting the dose right is a bit of an art form. I agree with what was said above, definitely keep your doctor informed. Sending wishes of health and joy to you, take care.

Posted by: anonymous at April 30, 2006 10:06 PM

Dear Pam,
Once again our psychic synergy is in high gear. Hearing about your carefully considered attempt to silence the voices by strategic manipulation of your meds,is the exact process I have undergone innumerable times when trying to eliminate a problematic allergic symptom. It requires the skills of a detective, a memory of when one has felt well and when one has not, and above all, the ability to search our memories scrupulously in order to determine what is is that is DIFFERENT than our usual regime. This is the key to uncovering the culprit, in my case anyway. Sometimes I am successful, and sometimes I fail, but it's always worth the chance if the stakes are not too high. At times I wonder at my unqualified gaul at giving you medical advice, approving or disapproving of your methods etc. when I have absolutely NO credentials and NO right to do so. The only thing that saves me is your knowledge, upon which I depend, to accept or reject my halfbaked proposals, because you are the one who truly knows the score. I simply feel that if my blathering sentences are long enough, you'll scream with frustration and follow your own star(always a wise choice).
In any event, as long as you do not escalate what you have put into motion until you talk it out with Dr. O.,repeating that I have no grounds upon which to draw my conclusions, what you have done works for me. Two minds with but a single thought. Wellness of mind and body. Lovingly as always, Pesky

Posted by: Paula Kirkpatrick at April 30, 2006 09:21 PM

I am happy that you are doing better. It is good to know that the medicine is working better.

Kent Chastain

Posted by: kent chastain at April 30, 2006 04:45 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?